Hail, Pottawatomie
- When
- April 15, 7:40 AM CST to 7:41 AM CST
- Where
- Pottawatomie County, 3.48 mi WSW of Blaine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.480, -96.460
Dime to quarter size hail reported.
A short-lived landspout tracked across open prairie and went through a tree grove with minimal damage in western Ottawa County on April 15th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A short-lived landspout tracked across open prairie and went through a tree grove with minimal damage in western Ottawa County on April 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 15, 5:38 AM CST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 638 AM CDT Sat Apr 15 2017 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 308 AM CDT Sat Apr 15 2017 A broad upper level trough across the central Rockies will move east across the plains states this afternoon and Tonight. The upper trough will slowly fill as it moves east across the plains. Weak isentropic lift ahead of deeper moisture advection may cause isolated shower or an elevated thunderstorms to develop around 12Z and last into the mid morning hours across the western and central counties of the CWA. A surface cold front will push southeast into the northwest counties of CWA late this afternoon. Surface convergence along the front and ascent ahead of the broad upper level trough will cause showers and thunderstorms to develop along and ahead of the surface cold front late this afternoon and evening. The NAM models has the slowest solution with the front just entering the northwest corner of the CWA by 00Z SUN. The WRF solutions along the the RAP model forecast the front to move into north central KS around 21Z and for thunderstorms to develop along the front. The 850mb and surface winds will veer to the southwest ahead of the front thus the 0-6KM effective shear will only be 20 to 30 KTS. MLCAPE will be in the 1500-2500 J/KG range which will be sufficient for strong to severe thunderstorms to develop. Most models show linear forcing along the front, thus a line of thunderstorms should develop. The primary hazard would be damaging wind gusts from a line of thunderstorms. If there are any rotating updrafts within the line, then there may be an isolated large hail threat. The low-level shear looks weak, so I'm not expecting any tornado threat. Before the storms begin it will be another windy day across the area. The low-level jet at 900mb should be in the 50 to 55 KT range, thus once we begin to mix deeper after sunrise we may see some wind gusts 40 to 45 MPH. Expect sustained winds in the 20 to 30 MPH range with some gusts over 40 MPH. The stronger 850mb winds will translate east of the CWA during the afternoon hours, so winds should diminish a bit ahead of the surface front. However, there may be some strong to severe wind gusts within the line of thunderstorms that will move across the CWA during the late afternoon and evening hours. The line of stronger thunderstorms will be pushing southeast of the CWA by Midnight. There may be some scattered post frontal showers and isolated elevated thunderstorms through the early morning hours of Sunday. The greatest QPF will be across east central KS where a half inch up to 1 inch of rain may fall late this afternoon through Tonight. The northwest counties may only see a few hundredths as the line of storms will begin to form over the northwest counties after 21Z and then push to the southeast. Highs Today will reach the mid 70s to around 80. Overnight lows will be a bit cooler behind the surface front with lows in the 50s. .LONG TERM...(Sunday through Friday) Issued at 308 AM CDT Sat Apr 15 2017 Scattered showers and isolated thunder clear southeast with the frontal boundary Easter Sunday morning. Latest suite of models slow the boundary from west to east a tad further north into southern KS during the day Sunday. Decent isentropic lift over the boundary may generate scattered showers and thunderstorms north of the front into east central KS during the afternoon. Areas generally south of Interstate 70 will see the best chance for precipitation. Meanwhile, sfc ridge north of the boundary will keep the majority of the CWA dry with partly to mostly sunny skies. Highs are a few degrees cooler, yet still pleasant in the lower 70s. Winds will be much weaker from the east at around 10 mph. Broad troughing centered over the northern plains Sunday night lifts the front northward, increasing shower and thunderstorm coverage over the entire CWA. Meager instability and shear will preclude any severe weather, however persistent light to moderate rainfall may pose concerns, especially over far east central areas. Should see a break in the precip Monday with temps recovering into the lower and middle 70s. The break is short lived however as zonal flow carries additional disturbances our way throughout the week. Guidance has been fairly consistent on Tuesdays system, especially near the NE border. The GFS is the far south solution, however the ECMWF and Canadian are beginning to trend a bit further south, leading to somewhat higher confidence in measurable qpf in far northern KS. The front slows near the Kansas and Nebraska border, becoming a focus for additional shower and thunderstorm chances Wednesday and Thursday. Enhanced consistency between guidance at this time lead to higher pops mentioned Wednesday evening for the entire CWA. As subsidence builds behind the wave, may see a legitimate break in rainfall Thursday with highs in the upper 60s. Beginning to see a better signal for an organized upper low that deepens across the Colorado Rockies before lifting northeast through the CWA Friday into the weekend. Position of the trough axis would place northeast KS on the northeast periphery of the low. Little to no instability lead to a mention of mainly showers and isolated thunder with cool advection from the northeast dropping temps below normal into next weekend. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 633 AM CDT Sat Apr 15 2017 There may be a few showers or elevated thunderstorms around the terminals through the mid morning hours. Southerly surface winds will pick up to 20 KTS with some gusts of 30 to 35 KTS between 13Z to 18Z, then winds will decrease through the afternoon hours. A line of storms will pass across the terminals through the early to mid evening hours. Unsure of the exact timing so kept VCTS through the evening hours. After the front passes winds will switch to the northwest at 8 to 10 KTS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...Prieto AVIATION...Gargan
Hazardous Weather Outlook National Weather Service Topeka KS 541 AM CDT Sat Apr 15 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-161045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 541 AM CDT Sat Apr 15 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are possible late this afternoon and evening across the outlook area. The main hazards are large hail, damaging wind gusts and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. As a series of storm systems make their way across the state through the week, locally heavy rainfall is possible and could bring localized flooding and river flooding. Stay tuned for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The Topeka radar (KTWX), 57 km away, was scanning. The volume nearest the first event began at 13:42 UTC.
16 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Dime to quarter size hail reported.
Multiple pictures were submitted of a landspout tornado from western Ottawa County as thunderstorms developed during the afternoon of April 15th.
Hail was reported to be covering the ground.
The hail was mostly peas with a few quarter size stones.
Hail size ranged from dime to quarter size.
Estimated thunderstorm wind gust.
Three to four inch diameter tree limbs down from a live tree. Also had 3.15 inches of rain total.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694030, 694032, 694031, 694033, 694034, 680659, 694035, 694037, 694036, 694038, 694039, 694040, 694041, 694042, 694043, 694044, 694052, 694050, 694045.